Skip to content

Is it Safe to Receive Botox or Filler Injections For Lupus Patients?

A lupus patient at Kelli Roseta’s “More Than Lupus” asks the question ” … is it safe to receive Botox or filler injections if you have lupus?” Thanks for posting this, More Than Lupus.

My answer regarding getting Botox or filler injections in lupus patients: “I have quite a few patients who get Botox for migraine, and it does not seem to cause any problems. I cannot comment on fillers too much. However, I know they sometimes use hyaluronate or hyaluronic acid, and we often give this as knee injections in our patients, many of whom have lupus. They have no problems with it. I like to use research to back up my answers, but I do not know of any on these two subjects.”

This is a fair and smart question about Botox or filler injections for lupus patients. We know that some insults to the skin, mainly ultraviolet light, can cause lupus to get worse. Therefore, other insults could potentially worsen lupus (theoretically).

If you have experience of botox or filler injections as a lupus patient tell us about it by leaving a message in the comments section below. Did you receive it for an issue like migraines or something else, and what were the results you experienced?

Click on this link for more in-depth information on botox in lupus.

For more in-depth information on lupus skin problems in greater detail:

Read chapter 8 of The Lupus Encyclopedia, edition 2

Look up your symptoms, conditions, and medications in the Index of The Lupus Encyclopedia.

If you enjoy information from The Lupus Encyclopedia, please click the “SUPPORT” button at the top of the page to find out ways you can help.


COMMENTS?

What has your experience of Botox or filler injections been?

What do you think and would you recommend Botox or filler injections?

Do you have any advice for patients or healthcare providers?

Leave your answers below in the comments section

15 Comments

  1. I have SLE and sjogrens. Having sjogrens causes me to pucker my lips and I’ve developed what looks like smokers lines around my mouth. I’m very self conscious about it. I tried botox and was very happy with the results. About a month later, I decided to try a small amount of fillers around my mouth. At first I was very bruised and swollen but after about 2 weeks, everything settled down and it looks good. It does feel a little lumpy which is common with lupus patients but it’s not noticeable at all. I’m happy I did it and may add a little more filler around my mouth. The doctor said she would only do it if my lupus was well controlled.

    • S. Pratt: Thank you for sharing your experience with others!

      Donald Thomas, MD

  2. I had fillers several years ago and my guess is my body rejected them. Restlyne.
    Swelling, redness, heat and it literally dissolved in my skin.
    I am going to try Botox if I ever get the nerve to do so.

  3. Botox unfortunately makes my constant headache more severe and migraines much more frequent. Both the full migraine preventative regimen (150 units?) and 10 units cosmetically between my eyebrows. I had hoped the smaller dose would be more tolerable, or I could get used to it. But each treatment 3-4 months apart was worse. No effect on my symptoms or flares thankfully.

    As I can’t tolerate Botox or even Retinol, I’m considering filler in the vertical lines between my eyebrows. With a dermatologist who only does injectables (with a 6 month wait). And only dissolvable HA. I haven’t found any evidence it’s likely to cause a flare. Only an anecdotal increased rate of rejection.

  4. I have Lupo for many years. I do not have any symptoms yet. Doctors are surprised. I have been using Botox in my face for many years (10).I keep being busy helping others.

  5. I get botox in my forehead. My daughter in law is a trainer for Allergan and is an expert injector. No issues. She also injects Kysse filler in my lips. Bruises a bit but I love the result and does not cause a lupus flare up of symptoms.

  6. Botox almost killed me! I was working for a dermatologist, when my co-worker talked me into getting the free botox as an employee. I was so bad that I had prepared to die. It’s only by a miracle that I’m still here.

    • Wow… I am so glad you are doing better, and what a sad story. Thanks for sharing. It reminds us all that there is no 100% safe procedure and everyone must always weigh the risks and benefits

      Donald Thomas, MD

    • So sad to hear this. Did your lupus flare up after the injections?

  7. I’ve had lupus for 2 years and been getting botox for 3. The only thing I think is affected by my lupus is that my botox wears off super quickly compared to other botox patients! Like after 8 weeks.

  8. Tengo lupus y sjogren, me puse botox en patas de gallo,
    Experimenté frecuentes dolores de cabeza, algo no habitual en mi, y calambres, pero me encantó el resultado y muy duradero
    No estoy segura de volver a repetir la experiencia.

  9. I seem to flare after Botox (for cosmetic reasons). Severe headache, fatigue, fever, and joint pain. It only lasts for a couple of days, It actually took a couple of times for me to make the connection of my symptoms to the Botox as with living with Lupus,I tend to dismiss things as “it’s just my Lupus”.

    • DeAnna: thanks for sharing your story as it helps other patients when making this sort of a decision, and there really isn’t much out there at all as to how patients do with Botox.

      Donald Thomas, MD

  10. I have been getting Botox for the past year on my forehead and around my eyes with no problems. After checking with my Rheumatologist, I just tried some Radiesse (fillers) around my lower face, for the first time, with good results. I have a nurse practitioner who is my injector at a reputable clinic. We also decided to split the dose up in thirds. I think this is important – to go slow in the beginning so you can see how your body is going to react.
    I did swell a little and got bruised, but that could be due to the medications/infusions I am on.
    It is important to not take any Ibuprofen, or drink alcohol for 7 days before and follow the clinic’s post-care recommendations.


Add a Comment

Your email address will not be published. Required fields are marked *

`); } });